Alert archive / California / Wind Advisories in 2023

Wind Advisory 5, NWS San Francisco Bay Area, CA

January 12, 202311 counties in California

NWS San Francisco Bay Area, CA issued this wind advisory at Jan 12, 2023, 7:37 PM PST for 11 counties in California. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jan 12, 2023, 7:37 PM PST (03:37 UTC)
Expired
Jan 13, 2023, 10:00 AM PST
In force
14 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Alameda County, CA, City and County of San Francisco, CA, Contra Costa County, CA, Marin County, CA, Monterey County, CA, Napa County, CA, San Benito County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 46 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 3.6 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2023-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2023-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

538 
WWUS76 KMTR 130337
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
737 PM PST Thu Jan 12 2023

CAZ006-502>506-508>510-512>518-528>530-131500-
/O.NEW.KMTR.WI.Y.0005.230113T0337Z-230113T1800Z/
San Francisco-Marin Coastal Range-Sonoma Coastal Range-
North Bay Interior Mountains-
Coastal North Bay...Including Point Reyes National Seashore-
North Bay Interior Valleys-San Francisco Bay Shoreline-
San Francisco Peninsula Coast-East Bay Interior Valleys-
Santa Cruz Mountains-Santa Clara Valley...including San Jose-
Eastern Santa Clara Hills-East Bay Hills-
Southern Salinas Valley...Arroyo Seco...and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains of San Benito and Interior Monterey County including
Pinnacles National Park-
Northern Salinas Valley...Hollister Valley...and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
737 PM PST Thu Jan 12 2023

...WIND ADVISORY IN EFFECT UNTIL 10 AM PST FRIDAY...

* WHAT...South to southeast winds 25 to 35 mph with gusts up to 45
  mph. Strongest winds mainly at higher elevations and along the
  more immediate coast and bays.

* WHERE...Bay Area and the north Central Coast.

* WHEN...Until 10 AM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Given the recent rains and saturated soils
  trees will have a higher likelihood of being blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mtr
2 follow-up statements
977 
WWUS76 KMTR 131439
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
639 AM PST Fri Jan 13 2023

CAZ006-502>506-508>510-512>518-528>530-131800-
/O.CON.KMTR.WI.Y.0005.000000T0000Z-230113T1800Z/
San Francisco-Marin Coastal Range-Sonoma Coastal Range-
North Bay Interior Mountains-
Coastal North Bay...Including Point Reyes National Seashore-
North Bay Interior Valleys-San Francisco Bay Shoreline-
San Francisco Peninsula Coast-East Bay Interior Valleys-
Santa Cruz Mountains-Santa Clara Valley...including San Jose-
Eastern Santa Clara Hills-East Bay Hills-
Southern Salinas Valley...Arroyo Seco...and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains of San Benito and Interior Monterey County including
Pinnacles National Park-
Northern Salinas Valley...Hollister Valley...and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
639 AM PST Fri Jan 13 2023

WHAT...South to southeast winds 25 to 35 mph with gusts up to 45
  mph. Strongest winds mainly at higher elevations and along the
  more immediate coast and bays.

* WHERE...Bay Area and the north Central Coast.

* WHEN...Until 10 AM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Given the recent rains and saturated soils
  trees will have a higher likelihood of being blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mtr
908 
WWUS76 KMTR 131751
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
951 AM PST Fri Jan 13 2023

CAZ006-502>506-508>510-512>518-528>530-131900-
/O.EXP.KMTR.WI.Y.0005.000000T0000Z-230113T1800Z/
San Francisco-Marin Coastal Range-Sonoma Coastal Range-
North Bay Interior Mountains-
Coastal North Bay...Including Point Reyes National Seashore-
North Bay Interior Valleys-San Francisco Bay Shoreline-
San Francisco Peninsula Coast-East Bay Interior Valleys-
Santa Cruz Mountains-Santa Clara Valley...including San Jose-
Eastern Santa Clara Hills-East Bay Hills-
Southern Salinas Valley...Arroyo Seco...and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains of San Benito and Interior Monterey County including
Pinnacles National Park-
Northern Salinas Valley...Hollister Valley...and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
951 AM PST Fri Jan 13 2023

...WIND ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING...



$$

For more information from the National Weather Service visit
https://weather.gov/mtr

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at Jan 12, 5:48 PM PST, 1 hour 49 minutes earlier.

Area forecast discussion, Jan 12, 5:48 PM PST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
548 PM PST Thu Jan 12 2023

.SYNOPSIS...Dry with increasing high clouds tonight. A front
moves through on Friday with mainly light to moderate rainfall.
Flood Watches go into effect Saturday through Monday. A stronger
cold frontal passage on Saturday will bring periods of rain and
gusty winds. A brief lull behind that front then another storm
arrives later Sunday into Monday with lingering showers and
thunderstorms through Monday afternoon. Cool with a chance of
showers through midweek before dry high pressure rebuilds heading
into next weekend.

&&

.DISCUSSION...as of 3:22 PM PST Thursday...Much needed dry break
occurred today with mild high in the 60s and just some high
clouds passing overhead. Consider it the proverbial calm before
the storm.

Visible satellite shows next boundary sitting just offshore with
lightning strikes noted. Its a moist system with TPW values around
1.3 inches. The north to south orientated boundary will weaken and
shear apart as it moves onshore Friday. Nonetheless it will bring
another round of rain to the region and favor the usual higher
coastal hills from Sonoma to Monterey with the highest rainfall
totals of 1-2 inches for the hills with 0.25-0.75 for the valleys
though locally drier for Santa Clara/Salinas valleys. Winds wont
be to strong with the Friday system.

Lingering showers and moisture Friday evening will quickly
transition to another steady rain on Saturday as a well defined
cold front passes through the region. It looks like a pretty rainy
Saturday for most of the district as the cold front passes through
dropping another 1-2 inches for the valleys with 1.5-3 inches in
the hills. A 1000 mb surface low will try and spin up over the
North Bay as an upper jet passes overhead. This will help to
induce gusty surface winds with the cold frontal passage. Will
look at possible wind advisory products being issued for Saturday
as the front moves through and the period of wind gusts from 40-50
mph coincides with the heaviest rainfall. Overall qpf totals
aren't overwhelming but rain rates will be intense with the cold
frontal passage on Saturday afternoon likely leading to urban and
small stream flooding, rapid rises on the creeks/streams and
exacberate any mainstem flooding.

Rain quickly turns to scattered light showers Saturday evening.

Next front approaches on Sunday with warm frontal structure
leading to more light rain developing later Sunday afternoon and
evening. Another 990 mb surface low is progged to spin up by early
Monday morning meaning more wind and moderate to heavy rainfall.
As we get on the back side of the Monday system the cold core
upper low should suffice for numerous showers and thunderstorms
Monday afternoon.

Storm total QPF Friday through Monday of 4-7 inches in the North
Bay/Santa Cruz and Santa Lucia mtns. Valley locations 2-3 inches
on average with lesser amounts Santa Clara/Salinas Valleys.

From a hydro perspective the Friday event shouldn't lead to any
renewed flooding. In the short term we are watching the Salinas
river near Spreckels and the trends have been trending in the
right direction in terms of lower crest heights. Current forecasts
have the Salinas River near Spreckels cresting at 24.4 feet
around 5 pm Friday (flood stage is 23 feet).

Ongoing flooding of Mark West creek area in Sonoma county means an
areal flood warning remains in effect for that area until at least
midnight tonight.

The Russian River is currently around 28 feet and forecast to
reach 32.3 feet around 11 am Sunday with a flood stage of 32 feet
near Guerneville. Will continue to fine tune and adjust those
forecasts.

Will be watching the San Lorenzo and Big Sur rivers closely this
weekend with rapid rises likely during the Saturday cold front
passage and then again later Sunday into early Monday. Alameda
creek near Niles Canyon is forecast to flood again as well.

Weak inside slider type systems may keep the threat of showers in
the forecast Tue/Weds with cooler temps. Long range ensembles
suggest dry high pressure builds by around Thursday or Friday of
next week. Upshot being that after Monday any storms look less
intense with a pattern shift likely later next week.

&&

.AVIATION...As of 5:40 PM Thursday...For the 00Z TAFs. VFR
conditions continue this evening with increasing high clouds as
frontal boundary approaches. Southerly winds have diminished and
will continue to be in the 8 to 12 knot range through the evening
and overnight hours. Frontal boundary is on track to arrive
between 12-15z tomorrow morning, bringing gusty southeasterly
winds, minor LLWS, and light to moderate rainfall. MVFR/IFR
conditions will accompany the FROPA early this morning. After
FROPA, winds to shift SSW.

Vicinity of SFO...VFR with increasing high clouds. SE winds around
8 to 12 knots will continue into the overnight hours. SE winds
will increase and become gusty ahead of another approaching front
Friday morning. MVFR and possible IFR after 15z Friday. Winds
shift SSW after FROPA late Friday morning.

SFO Bridge Approach...Similar to SFO.

Monterey Bay...VFR conditions and generally light and variable
winds through the evening. SE winds will start to increase tonight
and become gusty early Friday morning ahead of the approaching
front, nearing 30 kt in the Salinas Valley, but lighter elsewhere.
MVFR conditions and rain likely after 15z Friday.

&&

.BEACHES...Large westerly swell enters the waters this afternoon
leading to large breaking waves at area beaches today into Friday.
West facing beaches will see the greatest impacts with large
breaking waves of 20-25 feet late this afternoon and evening, before
diminishing Friday morning. A High Surf Advisory is in effect for
the Central California coastline from this afternoon through
Saturday morning. Please stay well back from the water's edge, and
stay off rocks, jetties, and outcroppings.

&&

.BEACHES...

&&

.MARINE...as of 03:00 PM PST Thursday...Large westerly long period
swell has arrived to our coastal waters and will continue to bring
large waves of 15 to 18 feet at 22-24  seconds. This long period
westerly swell will slowly diminish into early next week. Gusty
southeasterly winds continue across the  waters with rain showers
entering the waters tonight into Friday  morning. A cool front and
upper level trough will move eastward  across the coastal waters
and bays Friday and Saturday with more  wind and rain. Another low
pressure system arrives late Sunday and Monday.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...High Surf Advisory...CAZ006-505-509-529-530
             SCA...SF Bay from 3 AM
             SCA...Mry Bay from 3 AM
             GLW...Pt Arena to Pt Reyes 0-10 nm until 9 PM
             SCA...Pt Reyes to Pigeon Pt 0-10 nm
             SCA...Pigeon Pt to Pt Pinos 0-10 nm
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
             GLW...Pt Arena to Pigeon Pt 10-60 nm until 3 AM
             GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm until 3 AM

&&

PUBLIC FORECAST: RW
AVIATION: McCorkle
MARINE: McCorkle

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 6:49 PM PSTHigh Surf WarningMTRMarin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma39 hr
Jan 13, 8:52 AM PSTSmall Craft AdvisoryMTR6 hr
Jan 13, 12:07 PM PSTAreal Flood AdvisoryMTRSonoma10 hr
Jan 13, 12:32 PM PSTCoastal Flood AdvisoryMTRAlameda, Contra Costa, Marin, Monterey, Napa, City and County of San Francisco and 4 more68 hr
Jan 13, 12:41 PM PSTWind AdvisoryMTRAlameda, Contra Costa, Marin, Monterey, Napa, San Benito and 5 more25 hr
Jan 13, 2:33 PM PSTGale WarningMTR30 hr
Jan 13, 2:33 PM PSTSmall Craft AdvisoryMTR12 hr

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.